Thanks to everyone!

Sixteen months ago I was diagnosed with B12 deficiency after I asked the GP for a test, having read the PA symptoms and realised that I had many of them. I have Type II diabetes and this was being treated with metformin amongst other medications. I read that metformin blocks the absorption of B12 in 1 in 10000 cases so I resolved to get myself off metformin by reversing my diabetes with a low carb high fat diet. I started this diet a year ago. My GP was very supportive and prescribed a B12 injection every two months which I found I needed. As a result I have lost 10kg in weight and dropped my sugar levels to "normal" and I finally got off metformin in January. Since then, I've had one B12 injection just after coming off metformin and don't feel the need for any further. My GP is testing my sugar levels every three months and this time I have come off another medication for diabetes and ferrous sulfate which was prescribed as part of the PA. In three months, she will order a B12 test as well so that we can see that it has finally stabilised.

So, the point of this post is, first, for those with PA from metformin, all things are possible. Secondly, I am intending unsubscribing from this forum but not before I THANK everyone for all their support and guidance when I have had queries. This forum is irreplaceable as a source of information and advice for people with an issue which it seems is hard to diagnose and treat adequately. All the best to everyone.

3 Replies

oldestnewest
  • That's such positive news to hear! Thanks for posting!

    I'm new to this forum and have already found it immensely helpful.

  • Congratulations

  • Hi henaddict. Wow, you are an inspiration 😀. Sounds like you've worked very hard to get the diabetes under control...well, gone really. Very impressed.

    Just a quick comment (which may or may not help 😀)...metformin does not cause pernicious anaemia (one cause of B12 deficiency) though it does cause B12 deficency (impedes the absorption of B12 and this causes deficency).

    If you have been specifically diagnosed with PA, then treatment is for,life and if you stop the injections your B12 level will fall until you become deficenct again...and likewise if you have other absorption problems that are not simply to do,with taking metormin (more likely if you have IBS, coeliac or Crohn's disease, have had abdominal or gastric surgery etc).

    Also - the serum B12 test is a very imprecise test - serum B12 levels are no indicator of the efficacy of treatment, and the symptoms of B12 deficency can be present even if levels are within 'normal' range....and once you've had injections, it can take many months (more than three for some) for levels to fall back to low or deficient levels.

    So...might be a good idea to keep an eye out for the potential return of symptoms (particularly neurological ones) so that treatment can be re-commenced, if necessary.

    But of course, if it was all down to metformin...no need for anything I've just said.

    So pleased you've had such a good outcome and found the forum helpful.

    Good luck and do pop in again if you have any problems in the future.

    Take care 👍

You may also like...